Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 35, NWS Honolulu, HI

March 3, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 3, 2006, 12:25 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2006, 12:25 AM HST (10:25 UTC)
Expired
Mar 3, 2006, 3:25 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WGHW50 PHFO 031024
FFWHFO
HIC003-031325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1225 AM HST FRI MAR 3 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 325 AM HST

* AT 1220 AM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING
  FROM KAHANA TO WAIKANE. THE AREA OF HEAVY RAIN WERE NEARLY 
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAAAWA.

PARTS OF THE AREA AFFECTED ARE STILL VERY SOGGY FROM HEAVY RAIN OVER 
THE PAST FEW DAYS. ALMOST ALL OF THIS NEW RAIN CAN BE EXPECTED TO 
RUN OFF INTO LOW-LYING AREAS.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW-LYING AREAS
PRONE TO FLOODING. BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE 
FLASH FLOODING IN THE DARK.

DO NOT TRY TO CROSS FAST-FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2160 15794 2145 15785 2151 15780 2165 15787

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 8:30 PM HST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 2, 8:30 PM HST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU MAR 2 2006

.SYNOPSIS...
WET CONDITIONS...ESPECIALLY ALONG EAST SLOPES...WILL CONTINUE
TONIGHT...AND TAPER OFF GRADUALLY THROUGH FRIDAY. TRADEWIND WEATHER
WILL RETURN OVER THE WEEKEND.

&&

.DISCUSSION...
MOIST SOUTHEAST FLOW...TOGETHER WITH DIFFLUENCE ALOFT AND A SURFACE
TROUGH TO THE WEST OF THE MAIN HAWAIIAN ISLANDS ALL COMBINED TO
PRODUCE LOCALLY EPIC RAINFALL AMOUNTS...MOSTLY OVER OAHU. ALTHOUGH
MOST MODELS ROUGHLY APPROXIMATED THE PRESENT SITUATION...THEIR
LIMITED ABILITY TO RESOLVE MESOSCALE PHENOMENA SHOWED ITSELF IN
DISPLACED RAIN MAXIMA. THE NOGAPS APPEARED TO BE THE FARTHEST
OFF...PLACING THE AREA OF HEAVIEST RAIN WELL TO THE WEST OF THE
STATE. THE GFS SEEMED TO HAVE THE BEST REPRESENTATION.

IN ANY CASE...THE MODELS AGREE THAT GRADUAL RIDGING ALOFT WILL WORK
ITS WAY DOWN TO THE SURFACE OVER THE NEXT 36 HOURS...REBUILDING THE
SUBTROPICAL RIDGE...PUSHING THE SURFACE TROUGH OFF TO THE WEST...AND
TAPPING INTO A DRIER AIRMASS. ALMOST ANY CHANGE IN THE OVERALL
WEATHER REGIME IS CERTAIN TO ALLEVIATE THE FLOODING...SINCE BY
DEFINITION THE ANOMALOUSLY HEAVY RAINFALL DEPENDS ON A RARE
COMBINATION OF FACTORS. HOWEVER...CONTINUED HEAVY RAINFALL PROBABLY
DEPENDS THE MOST ON WIND DIRECTION FOR THREE MAIN REASONS. FIRST...
SOUTHEAST WIND TAPS INTO MOISTER AIR FROM THE DEEP TROPICS. SECOND...
SOUTHEAST WIND BLOWING ALONG MOUNTAIN RANGES ORIENTED FROM SOUTHEAST
TO NORTHWEST...LIKE THE KOOLAUS...PRODUCES VORTICITY AND HENCE LIFT
ALONG THEIR NORTHEAST SLOPES. FINALLY...SOUTHEAST WIND TENDS TO
SHIFT THE LEE PLUME FROM ONE HAWAIIAN ISLAND ONTO THE NEXT ISLAND...
FURTHER ENHANCING RAINFALL THERE. NONE OF THE MODELS SHIFT WIND
DIRECTION SIGNIFICANTLY TO THE NORTHEAST BEFORE SATURDAY MORNING.
THUS...THOUGH UPPER-LEVEL SUPPORT FOR THE RAIN IS EXPECTED TO
DIMINISH TONIGHT...RAINFALL WILL TAPER OFF SLOWLY THROUGH FRIDAY.
CONSIDERING THE SATURATED STATE OF THE SOIL IN SOME PLACES...THE
RISK OF LOCAL FLOODING MAY LINGER INTO SATURDAY. ONCE THE WIND DOES
SHIFT...CONDITIONS WILL RETURN TO TRADE-WIND CLIMATOLOGY FAIRLY
QUICKLY.

&&

.MARINE...
WHILE THE CURRENT SWELL FROM THE NORTHEAST IS EXPECTED TO DIMINISH...
ANOTHER SWELL FROM THE NORTH-NORTHEAST SOON WILL PUSH SURF UP TO
NEAR THE ADVISORY LEVEL AGAIN...SO THE HIGH SURF ADVISORY IS
CONTINUED UNTIL EARLY SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...KAUAI OAHU TIL 4 AM FRIDAY
HIGH SURF ADVISORY...MOST EAST SHORES TIL 4 AM HST SATURDAY
WIND ADVISORY...BIG ISLAND SUMMITS TIL 4 AM FRIDAY

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:50 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 7:00 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 3:25 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 4:00 AM HSTMarine Weather StatementHFO24 hr
Mar 3, 6:15 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 3, 9:25 AM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.